Virginia, 2015High Wind in Virginia, January 4, 2015
January 4, 2015 · NWS RNK · 1 event in 1 county or zone
A strong low level jet from the southwest increased in advance of an approaching cold front. Some of these stronger winds aloft were able to mix to the surface and down some trees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet from the southwest increased in advance of an approaching cold front. Some of these stronger winds aloft were able to mix to the surface and down some trees. Near the community of Claypool Hill, one tree was blown down on College Estates Road. A few trees were blown down within the community of Bluefield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 4, 6:54 AM EST, 51 minutes earlier.
Area forecast discussion, Jan 4, 6:54 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 AM EST SUN JAN 4 2015
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA TODAY...RETURNING A MUCH
COLDER AIRMASS TO US FOR EARLY IN THE WORKWEEK. A CLIPPER MOVES BY
MIDWEEK REINFORCING THE COLD AIR.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 635 AM EST SUNDAY...
STILL GETTING MAIN LINE OF SHOWERS/RAIN IN THE WRN CWA ATTM...WITH
MORE SCT ACTIVITY OVER THE PIEDMONT. MODELS ARE STILL IN LINE WITH
EARLIER THINKING THAT PREFRONTAL BAND OF SHOWERS WILL MOVE EWD
ACROSS THE CWA THROUGH THE LATE MORNING AND EXIT THIS EVENING...SO
NO CHANGES TO THE POPS. TEMPS HOWEVER WERE STILL RUNNING COOLER IN
THE WEDGE AS HAVE NOT HAD ANY STRONG WARM AIR SURGE FROM HEAVIER
SHOWERS REACH EAST OF THE MTNS THIS MORNING. STILL THINKING THE
TEMPS WILL WARMING UP AS WE HEAD TOWARD NOON.
PREVIOUS DISCUSSION ISSUED AT 330 AM...
SURGE OF MOISTURE WORKING NWD ACROSS THE MOUNTAINS THIS MORNING IN
ADVANCE OF A COLD FRONT. WEDGE STILL HOLDING INTO THE EAST BUT
WARMER RAIN PROCESSES WORKING DOWN THE WEDGE INTO THE NW NC MTNS
INTO THE WRN NEW RIVER VALLEY. MODELS FAIRLY SIMILAR IN TERMS OF
BRING SWATH OF SHOWERS ACROSS THE MOUNTAINS THIS MORNING AND
ENTERING THE PIEDMONT BY MIDDAY...THEN EXITING BEFORE DUSK.
THE THREAT OF GUSTY WINDS EXISTS IN THE NEAR TERM WITH HEAVIER
SHOWERS AS LOW LEVEL JET OF 50+ KNOTS FROM THE SW SHIFTS OVER THE
AREA THROUGH THE MORNING...EXITING THE EAST THIS AFTERNOON. THERE IS
LIMITED INSTABILITY AS THE FRONT ARRIVES...BUT COULD SEE SOME
THUNDER IN THE PIEDMONT EARLY THIS AFTERNOON. THE STORM PREDICTION
CENTER IS KEEPING ANY THREAT OF HIGHER WINDS EAST OF US...BUT CANNOT
RULE OUT A GUSTY SHOWER EAST OF A LYH/DAN LINE.
AS THE FRONT MOVES ACROSS THERE WILL BE A SURGE OF WINDS OUT OF THE
WEST. MODELS ESPECIALLY THE GFS ARE INDICATING 6-8MB PRESSURE RISES
IN THE 00Z-06Z TIME FRAME. IN ADDITION MAV MOS FOR ROANOKE AND BOONE
SHOWING SUSTAINED WINDS THIS EVENING OF 20-25 KTS. LOCAL STUDY
INDICATES THIS COULD BE ENOUGH FOR WIND ADVISORY. ATTM...AFTER
COORDINATION WITH SURROUNDING OFFICES AND GIVEN THE NAM WHICH IS
USUALLY STRONGER WITH WINDS IS NOT SHOWING THIS...WILL ONLY
HIGHLIGHT HIGH WINDS IN THE HWO...AND SEE HOW LATER MODELS AND
TRENDS TURN UP THIS POTENTIAL WIND EVENT.
STRONG COLD ADVECTION ARRIVES AS WELL AND WILL SEE A PERIOD OF SNOW
SHOWERS IN THE WRN CWA BUT MOISTURE CLEARS OUT FAIRLY FAST TO LIMIT
ACCUMULATIONS. MAY SEE A QUICK 1-2 INCHES IN THE RAINELLE/RUPERT
OVER TOWARD FLATTOP AREA OF WV BY LATE TONIGHT.
AS FOR TEMPS...STILL EXPECT SOME RISE THIS MORNING AND RIGHT INTO
THE AFTERNOON AS COLD AIR WILL NOT REALLY GET INTO THE MTNS UNTIL
AFTER 4 PM. SHOULD BE MILD ESPECIALLY IN THE EAST DESPITE LACK OF
SUN WITH STRONG WAA AHEAD OF THE FRONT. LOOKING AT HIGHS FROM THE
MID TO UPPER 50S WEST TO MID TO UPPER 60S EAST.
TONIGHT...THE TEMPS WILL BE DROPPING FAST. WINDS AND CLOUD COVER
WILL HELP KEEP READINGS FROM DROPPING TOO FAR...BUT STILL LOOKING AT
20S IN THE WEST BY DAWN TO LOWER OR MID 30S EAST. SHOULD CLEAR OUT
IN THE EASTERN 2/3 OF THE CWA AROUND MIDNIGHT WITH CLOUDS LINGERING
THROUGH MONDAY MORNING IN FAR WRN SLOPES.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EST SUNDAY...
HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION ON MONDAY AND MOVE
OFFSHORE EARLY TUESDAY AHEAD OF THE NEXT UPSTREAM SHORTWAVE. AFTER
SOME MORNING CLOUDS AND SNOW FLURRIES IN THE NORTHWEST MOUNTAINS...
STRONG SUBSIDENCE WILL PREVAIL PROVIDING PLENTY OF SUNSHINE MONDAY.
HIGH TEMPERATURES MONDAY WILL RANGE FROM THE LOWER 20S IN THE
NORTHWEST MOUNTAINS TO THE MID 40S IN THE SOUTHEAST.
UPPER FLOW BECOMES MORE SOUTHWEST MONDAY NIGHT AHEAD OF THE UPSTREAM
CLIPPER WITH SOME INCREASE IN MID CLOUDS LIKELY FAR NORTHWEST LATE.
LOW TEMPERATURES MONDAY NIGHT ARE A CHALLENGE WITH SOME DECOUPLING
POTENTIAL EARLY AND THEN MIXING ALONG THE RIDGES LATE. LOW
TEMPERATURES MONDAY NIGHT WILL GENERALLY BE IN THE 20S.
FAST MOVING CLIPPER PROGGED TO PASS TO THE NORTH OF OUR REGION
TUESDAY WITH THE TRAILING ARCTIC FRONT CROSSING THE AREA FROM THE
NORTHWEST TUESDAY NIGHT. MOST MODEL SOLUTIONS KEEP THE DEEPER
MOISTURE AND SNOW TO THE NORTH. THE SREF...ECMWF AND CMC HINT THAT
IT MAY CLIP THE EXTREME NORTHWEST. WILL HOLD ON TO THE LOW CHANCE
POPS TUESDAY AFTERNOON BEFORE CONTINUING SOME ADDED CHANCES FOR
LIGHT UPSLOPE SNOW SHOWERS UNDER THE STRONG COLD ADVECTION TUESDAY
NIGHT.
OUTSIDE OF THE NORTH TO NORTHWEST...PARTLY SUNNY CONDITIONS WILL
PREVAIL TUESDAY. IT MAY BE A LITTLE MILDER AS A QUICK TONGUE OF 85H
WARMING SLIPS UNDERNEATH THE PASSING WAVE TO THE NORTH. IN GENERAL
HIGHS TUESDAY WILL VARY FROM THE MID 30S IN THE NORTHWEST TO NEAR
50 IN THE PIEDMONT.
BEHIND THE COLD FRONT...BLUSTERY AND TURNING MUCH COLDER TUESDAY
NIGHT WITH LOWS FALLING INTO THE TEENS AND 20S IN THE MOUNTAINS TO
AROUND 30 DEGREES IN THE PIEDMONT AS ARCTIC HIGH PRESSURE NOSING IN
FROM THE WEST LATE. BOTH ECMWF AND GFS KEEP SNOW FLURRIES TO OUR
NORTH TUESDAY NIGHT WITH WESTERLY UPPER FLOW.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM EST SATURDAY...
VERY COLD AND WINDY CONDITIONS WILL DOMINATE THE FORECAST FROM
MIDWEEK ON.
MODELS ARE CONSISTENT IN PROJECTING THE EXTENDED PERIOD TO BE
DOMINATED BY A PERSISTENT CUTOFF LOW DEVELOPING OVER THE SOUTHWEST
US/BAJA PENINSULA TOPPED BY A DECENT AMPLITUDE RIDGE OVER THE
PACIFIC NW...WITH NORTHERN AND SOUTHERN STREAM ENERGY COMBINING TO
KEEP THE EASTERN US UNDER THE INFLUENCE OF A BROAD TROF. HOWEVER...
MODEL DIFFERENCES BEGIN TO APPEAR BY THURSDAY NIGHT. GFS KEEPS THE
NEXT WAVE OF NORTHERN STREAM ENERGY WELL TO THE NORTH WHICH PREVENTS
THE UPPER TROF FROM DIGGING AND ALLOWS THE FLOW TO FLATTEN. EURO
SHOWS THE SAME ENERGY BUT DIGS IT MUCH DEEPER AND REINFORCES THE
EASTERN TROF THROUGH FRIDAY. ENSEMBLES SUPPORT THE COLDER EURO
SOLUTION AND WILL SHADE THE FORECAST IN THIS DIRECTION.
ARCTIC AIR WILL BE POURING INTO THE REGION AS WE START WEDNESDAY AND
EXPECT FALLING TEMPERATURES THROUGHOUT THE DAY. MODEL GUIDANCE
CONTINUES TO TREND COLDER FOR MIDWEEK WITH TEMPERATURES AROUND 20
DEGREES BELOW NORMAL ON BOTH WEDNESDAY AND THURSDAY...WITH SOME
MODERATION TO AROUND 10 DEGREES BELOW NORMAL FOR THE WEEKEND. EXPECT
SOME LOCATIONS WEST OF THE BLUE RIDGE TO HAVE AIR TEMPERATURES BELOW
ZERO BY THURSDAY MORNING...WITH SINGLE DIGITS/LOWER TEENS EAST OF
THE RIDGE. STRONG AND GUSTY NORTHWEST WINDS WILL BE MOST PROBLEMATIC
WEDNESDAY THROUGH WEDNESDAY NIGHT BEFORE SLACKENING ON THURSDAY.
THE COMBINATION OF VERY COLD AIR AND STRONG NORTHWEST WINDS WILL
CREATE VERY LOW WIND CHILL VALUES. SOME LOCATIONS WEST OF THE BLUE
RIDGE WILL SEE PERSISTENT BELOW ZERO WIND CHILL VALUES FROM
WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING...WITH THE COLDEST WIND
CHILLS OF MINUS 15 TO MINUS 25 OCCURRING THURSDAY MORNING. LOCATIONS
EAST OF THE RIDGE WILL SEE WIND CHILLS GENERALLY IN THE SINGLE
DIGITS TO LOWER TEENS THROUGH THIS PERIOD...BOTTOMING OUT AT OR A
BIT BELOW ZERO THURSDAY MORNING.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 640 AM EST SUNDAY...
TERMINALS HAVE BEEN PROBLEMATIC ALL NIGHT WITH CIGS/VSBY
FLUCTUATING FROM LIFR TO MVFR. WEDGE TO REMAIN IN THE ROA/LYH/DAN
AREA FOR ANOTHER 1-3 HOURS KEEPING CIGS DOWN THERE WITH LIGHT
RAIN/DRIZZLE. OVERALL STILL EXPECT ALL SITES TO GET LIGHT TO AT
TIMES MODERATE RAIN THIS MORNING INTO THE AFTERNOON. STILL HAVE
SOME LOW LVL WIND SHEAR IN ALL SITES THRU LATE MORNING TIL MIXING
GETS GOING FROM THE SOUTHWEST AHEAD OF THE COLD FRONT. AS THE COLD
FRONT MOVES ACROSS WINDS SHIFT FROM SW TO WNW...AND CIGS SHOULD
IMPROVE TO MVFR/VFR. HAVE FROPA AT BLF/LWB AROUND 20Z....ROA/BCB
21Z...LYH/DAN 23Z. GOOD PRESSURE RISES BEHIND FRONT WILL BRING
GUSTY WINDS TO ALL SITES LATE THIS AFTERNOON THROUGH THE EVENING.
SOME GUSTS OVER 30 KNOTS ARE POSSIBLE. WILL BE SVR TURBULENCE
OVERNIGHT AS WINDS GUST OVER 50 KNOTS AROUND 5000 FT MSL.
SHOULD SEE CLEARING EAST OF THE MTNS AFTER 02Z...WITH BCB CLEARING
OUT TOWARD MIDNIGHT WHILE BLF/LWB LINGER WITH MVFR CIGS THROUGH
THE END OF THE TAF PERIOD. SOME SNOW WILL BE AROUND AT LWB/BLF BUT
THINK VERY LIMITED SO NOT ADDED TO THE TAFS AT THIS TIME.
CONFIDENCE IS HIGH THAT SUB VFR CIGS/VSBYS WILL BE ENCOUNTERED THIS
MORNING AT ALL SITES...WITH MID TO HIGH CONFIDENCE IN IMPROVING
CONDITIONS BY LATE AFTERNOON...OUTSIDE BLF/LWB.
THUNDER THREAT APPEARS MEAGER SO NOT ADDED TO THE TAFS.
THUNDERSTORMS WILL BE A BETTER THREAT SOUTH AND SOUTHEAST OF
DANVILLE THIS AFTERNOON TOWARD RDU-CLT-FAY AND POINTS EAST.
EXTENDED AVIATION DISCUSSION...
THE MOUNTAINS WILL MAINTAIN MVFR OR WORSE INTO MONDAY MORNING
WITH UPSLOPE SNOW SHOWERS POSSIBLE AT BLF...LWB.
MONDAY AFTERNOON INTO TUESDAY...PRIMARILY VFR CONDITIONS ACROSS
THE AREA WITH THE RETURN OF SURFACE HIGH PRESSURE...BUT TIGHT
GRADIENT AT 850 MB WILL HELP MAINTAIN GUSTY CONDITIONS.
CLIPPER SYSTEM PASSES MAINLY NORTH OF THE REGION TUESDAY
AFTERNOON. EXPECT REINFORCING PUNCH OF COLDER AIR AND CONTINUED
STRONG NORTHWEST WINDS THROUGH THURSDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK/MBS
AVIATION...DS/RAB/WP
Hazardous weather outlook, Jan 4, 3:15 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EST SUN JAN 4 2015
VAZ007-WVZ042-043-507-508-050815-
TAZEWELL-MERCER-SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER-
315 AM EST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG GUSTY WINDS WILL FOLLOW A COLD FRONT THIS EVENING. SOME
GUSTS OVER 40 MPH MAY OCCUR AT THE HIGHER RIDGES. IN
ADDITION...SNOW SHOWERS WILL BE SCATTERED OVER THE WESTERN SLOPES
OVERNIGHT AND COULD BRING AN INCH OR TWO THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ARCTIC AIR WILL COMBINE WITH GUSTY NORTHWEST WINDS TO PRODUCE
WIND CHILLS AS COLD AS 15 TO 20 BELOW ZERO WEDNESDAY NIGHT INTO
EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ009>020-022>024-WVZ044-050815-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MONROE-
315 AM EST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
WEST TO NORTHWEST WINDS WILL INCREASE THIS EVENING BEHIND A COLD
FRONT. SOME GUSTS TO 45 MPH OR GREATER WILL BE POSSIBLE. A WIND
ADVISORY MAY BE NEEDED IF TRENDS CONTINUE TO SHOW HIGHER WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ARCTIC AIR WILL COMBINE WITH STRONG NORTHWEST WINDS TO RESULT IN
WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WEDNESDAY NIGHT INTO
EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ032>035-050815-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
315 AM EST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A BURST OF STRONG WINDS WILL OCCUR AFTER A COLD FRONTAL PASSAGE
THIS EVENING. SOME GUSTS OVER 40 MPH MAY OCCUR ALONG AND JUST
EAST OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ARCTIC AIR WILL ALSO COMBINE WITH GUSTY NORTHWEST WINDS TO
PRODUCE WIND CHILLS AS COLD AS 5 BELOW ZERO LATER WEDNESDAY NIGHT
INTO EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-050815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
315 AM EST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ARCTIC AIR MAY COMBINE WITH LINGERING NORTHWEST WINDS TO PRODUCE
WIND CHILLS AROUND ZERO LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Tazewell
- When
- January 4, 7:45 AM EST to 8:05 AM EST
- Where
- Tazewell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
A few trees were blown down in the community of Bluefield. On College Estates Road in Claypool Hill, one tree was toppled by the wind. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in South Carolina, January 4, 20151 death · 2 injured · $40,000 · 50 kt wind · 4 events
- Winter Storm and Avalanche in Montana, January 4 to 6, 20151 death · $3,000 · 10 events
- Tornado in Alabama, January 4, 2015$200,000 · EF2 · 1 event
- Tornadoes and Flash Flooding in Georgia, January 4, 2015$95,000 · EF1 · 11 events
- High Wind in New York, January 4, 2015$140,000 · 50 kt wind · 7 events
- Tornadoes and Damaging Winds in Georgia, January 4, 20151 injured · $25,000 · EF1 · 8 events
- Tornado in Georgia, January 4, 20154 injured · EF1 · 2 events
- Lake-Effect Snow in New York, January 4 to 6, 2015$90,000 · 3 events
- Strong Wind in New Jersey, January 4 to 5, 2015$35,000 · 12 events
- Damaging Winds in New Jersey, January 4, 2015$50,000 · 56 kt wind · 2 events
- High Wind in Wyoming, January 4 to 6, 201572 kt wind · 32 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 4, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557436.